Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Rapids, MI

June 18, 2017Allegan County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 18, 2017, 12:21 AM EDT for Allegan County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 12:21 AM EDT (04:21 UTC)
Expired
Jun 18, 2017, 1:15 AM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS83 KGRR 180421
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
1221 AM EDT SUN JUN 18 2017
 
MIZ064-071-180515-
Allegan MI-Van Buren MI-
1221 AM EDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lacota, or 6 miles east of South Haven, moving northeast at 35 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Allegan...             South Haven...         Wayland...
Dorr...                Hamilton...            Hopkins...
Burnips...             Bradley...             North Dorr...
Pullman...             Grand Junction...      Shelbyville...
Lacota...              

LAT...LON 4277 8594 4277 8554 4260 8554 4234 8611
      4239 8626
TIME...MOT...LOC 0421Z 216DEG 30KT 4241 8614 

$$

HOVING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 9:31 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 17, 9:31 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
931 PM EDT Sat Jun 17 2017

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 328 PM EDT Sat Jun 17 2017

A cold front will move across Lower Michigan Sunday paving the way
for a few days of much cooler and drier air across the state. We'll
likely see showers and thunderstorms tonight ahead of the front, a
few of which could produce strong winds and torrential rain.

&&

.UPDATE...
Issued at 931 PM EDT Sat Jun 17 2017

Updated the POPs/Weather based on current trends and expected
evolution of the storms across the southern forecast area. We
expect heavy rain potential to continue overnight with high
precipitable water and some training and backbuilding of storms.

Severe weather threat is limited but not zero as stronger storms
currently across northern Illinois will move east and could graze
southern zones. Low level jet and upper level diffluence remain
favorable through the next few hours although surface based
instability will be decreasing.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM EDT Sat Jun 17 2017

Forecast concerns deal with convective trends tonight and Sunday.

Mesoanalysis shows much of the convective inhibition has eroded.
We're sitting on 1500-2000j/kg SBCAPE and Li's near -3c. A ribbon of
higher PWATs exists from Saginaw Bay to Grand Haven...in the area of
the current showers and thunderstorms. We'll likely see an uptick in
convective activity this afternoon and tonight, especially if we can
increase heating as clouds thin from the south.

Low pressure moves northeast toward the cwa and drags a cold front
with it. We could see quite a bit of rain again across the central
cwa. Additionally, shear values near 40kts could result in strong to
perhaps severe storms, especially over the southeast cwa ahead of
the low. These showers and storms will linger into Sunday until the
cold front moves through.

Cooler and drier air will flow over the cwa Monday and monday night
with dewpoints falling back into the lower 50s.

.LONG TERM...(Tuesday through Saturday)
Issued at 328 PM EDT Sat Jun 17 2017

Models have been consistent showing a decent shortwave in the
northwest flow aloft passing through the state on Tuesday. H5 temps
associated with this feature are progged to be near -20C, which
supports the possibility of some hail with any stronger storms at
peak heating.

Consistency also still exists for a dry day on Wednesday with a
brief period of surface ridging. However a returning warm front from
the southwest will bring back the threat of showers and tstms
Wednesday night into Thursday.

Details become sketchy toward the end of the week as GFS/ECMWF
differ on handling of system moving across srn Canada. This system
eventually sends a cold front through the region, but timing and
strength of that front is unclear at this time. The ECMWF looks much
cooler than the GFS next for Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 752 PM EDT Sat Jun 17 2017

Areas of MVFR and brief IFR conditions can be expected overnight in
thunderstorms. The best chance for storms will be between AZO and
LAN this evening then affecting MKG to GRR after 04Z. The storms
should be moving east and out of western and central Lower
Michigan SUnday morning.

Winds will be south to southwest around 10 knots with some gusts
to 20 knots this evening then going west on Sunday. There could
also be stronger gusts in thunderstorms through tonight.

&&

.MARINE...
Issued at 328 PM EDT Sat Jun 17 2017

No marine issues expected during the next few days. Cooler air will
arrive Sunday night and boost waves heights to 1 to 3 feet by
Monday.

&&

.HYDROLOGY...
Issued at 1202 PM EDT Sat Jun 17 2017

Showers and thunderstorms moved through West Michigan prior to
sunrise...with a swath of one to three inch amounts across
northern portions of Ottawa and Kent counties. The Rogue River at
Rockford rose almost 2 feet in a few hours this morning due to the
runoff from these storms...but has already started to fall.

Satellite shows mesoscale vortex over Chicago...with plenty of
moisture available ahead of this feature. Expect showers and
thunderstorms to develop this afternoon through tonight...and
maintain a southwest to northeast orientation along the axis of
highest precipitable water values. Heavy rainfall will definitely
be possible given the high moisture availability and increased
precipitation efficiency.

Could see quick rises on some of the smaller rivers across the
region through Sunday morning...but above bankfull rises are not
anticipated at this time.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Ostuno
SYNOPSIS...04
SHORT TERM...04
LONG TERM...Meade
AVIATION...Ostuno
HYDROLOGY...MWS
MARINE...04
Hazardous weather outlook, Jun 17, 4:13 AM EDT, 20 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
413 AM EDT Sat Jun 17 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
413 AM EDT Sat Jun 17 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Periodic thunderstorms are likely today with locally heavy rain.
The strongest storms could contain gusty winds and hail. For
tonight, the risk for severe weather will likely be near the
Michigan-Indiana border. Damaging wind gusts and large hail will
be possible along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some scattered thunderstorms are possible at times Monday through
Friday, with the exception of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

LMZ844>849-180815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
413 AM EDT Sat Jun 17 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Periodic thunderstorms are likely today with locally heavy rain.
The strongest storms could contain gusty winds and hail. For
tonight, the risk for severe weather will likely be near and south
of South Haven. Damaging wind gusts and large hail will be
possible along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday will be somewhat choppy with 2 to 4 foot waves expected
with westerly winds.

Some scattered thunderstorms are possible at times Monday through
Friday, with the exception of Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

Hoving

In the hours before

Local storm report, Jun 17, 9:11 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 PM EDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       1 W WAVERLY             42.74N 84.65W
06/17/2017  M2.06 INCH       EATON              MI   TRAINED SPOTTER

            24 HOUR TOTAL. ALL BUT ABOUT A TENTH OF AN
            INCH FELL WITHIN THE LAST 2 HOURS.

0853 PM     HEAVY RAIN       2 N EDGEMONT PARK       42.78N 84.59W
06/17/2017  M1.77 INCH       CLINTON            MI   ASOS

            2.5 HOUR TOTAL. 1.08 INCHES FELL IN THE LAST
            HOUR.

&&

CAS
Special weather statement, Jun 18, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1221 AM EDT SUN JUN 18 2017

MIZ064-071-180515-
Allegan MI-Van Buren MI-
1221 AM EDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY...

At 1221 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lacota, or 6 miles east of South Haven, moving northeast at 35 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Allegan...             South Haven...         Wayland...
Dorr...                Hamilton...            Hopkins...
Burnips...             Bradley...             North Dorr...
Pullman...             Grand Junction...      Shelbyville...
Lacota...

LAT...LON 4277 8594 4277 8554 4260 8554 4234 8611
      4239 8626
TIME...MOT...LOC 0421Z 216DEG 30KT 4241 8614

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:00 PM EDTSpecial Marine WarningGRR90 min
Jun 18, 12:25 AM EDTSpecial Weather StatementGRRKent65 min
Jun 18, 12:44 AM EDTAreal Flood AdvisoryGRRIonia, Kent, Ottawa3 hr
Jun 18, 7:40 AM EDTSmall Craft AdvisoryGRR8 hr
Jun 18, 8:52 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren9 hr

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.